IDEAS home Printed from https://ideas.repec.org/a/spr/sochwe/v39y2012i4p833-846.html
   My bibliography  Save this article

A generalized representation theorem for Harsanyi’s (‘impartial’) observer

Author

Listed:
  • Simon Grant

    ()

  • Atsushi Kajii
  • Ben Polak
  • Zvi Safra

Abstract

We provide an axiomatization of an additively separable social welfare function in the context of Harsanyi’s impartial observer theorem. To do this, we reformulate Harsanyi’s setting to make the lotteries over the identities the observer may assume independent of the social alternative. Copyright Springer-Verlag 2012

Suggested Citation

  • Simon Grant & Atsushi Kajii & Ben Polak & Zvi Safra, 2012. "A generalized representation theorem for Harsanyi’s (‘impartial’) observer," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 39(4), pages 833-846, October.
  • Handle: RePEc:spr:sochwe:v:39:y:2012:i:4:p:833-846 DOI: 10.1007/s00355-011-0563-0
    as

    Download full text from publisher

    File URL: http://hdl.handle.net/10.1007/s00355-011-0563-0
    Download Restriction: Access to full text is restricted to subscribers.

    As the access to this document is restricted, you may want to search for a different version of it.

    References listed on IDEAS

    as
    1. Simon Grant & Atsushi Kajii & Ben Polak & Zvi Safra, 2010. "Generalized Utilitarianism and Harsanyi's Impartial Observer Theorem," Econometrica, Econometric Society, vol. 78(6), pages 1939-1971, November.
    2. Zvi Safra & Einat Weissengrin, 2003. "Harsanyi's impartial observer theorem with a restricted domain," Social Choice and Welfare, Springer;The Society for Social Choice and Welfare, vol. 20(2), pages 177-187, March.
    3. Mongin, Philippe, 2001. "The impartial observer theorem of social ethics," Economics and Philosophy, Cambridge University Press, vol. 17(02), pages 147-179, October.
    4. John C. Harsanyi, 1953. "Cardinal Utility in Welfare Economics and in the Theory of Risk-taking," Journal of Political Economy, University of Chicago Press, vol. 61, pages 434-434.
    5. Ergin, Haluk & Gul, Faruk, 2009. "A theory of subjective compound lotteries," Journal of Economic Theory, Elsevier, vol. 144(3), pages 899-929, May.
    Full references (including those not matched with items on IDEAS)

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:spr:sochwe:v:39:y:2012:i:4:p:833-846. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Sonal Shukla) or (Rebekah McClure). General contact details of provider: http://www.springer.com .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If CitEc recognized a reference but did not link an item in RePEc to it, you can help with this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.